Six Signs of a Sketchy Nail Salon

Learn what to avoid when you step out for a manicure or pedicure.
By Genevieve James for YouBeauty.com

Six Signs of a Sketchy Nail Salon

There are loads of sketchy things that can potentially happen at a nail salon. We've all heard horror stories of weird infections from improperly-cleaned foot baths or shared tools. But one of the more under-the-radar infringements is when nail salons try to cheap out and use potentially-hazardous (but cheaper) products on their clients' nails.

Jenna Hipp, a “green” nail stylist in Hollywood, California for RGB nail polishes, shares six warning signs that a nail salon might be faking what they're really using:


  • Their prices are significantly discounted compared to nearby locations
  • They’re secretive about the brand of products they are using or the containers are smeared or old (which could mean they’re re-filling reputable companies’ containers with illegal product)
  • The product they’re using has poor adhesion, so that your natural nail must be excessively filed, usually with a drill
  • Excessive use of drills (this would be because the MMA acrylic is very hard and rigid)
  • There’s an unusually strong odor that’s sharp and sometimes fruity and you see that nail technicians are wearing masks to prevent inhalation
  • It takes a long time to soak off the acrylic nails, so a technician is using a pick and/or drilling it off; or removing them by forcing a nail tip between the natural nail and the enhancement.

More on YouBeauty.com
Do You Radiate Beauty? Measure Your YouQ and Find Out.
Black Eyes From Nail Polish, and Other Potential Reactions
Are You Satisfied With Your Face?

Your Parent Has Dementia: What to Talk to Their Doctor About

Make sure all their doctors are aware of all the medications she is taking.

Q: My mom is 94 and has dementia. She is taking a whole medicine cabinet-full of medications and I think they actually make her fuzzier. How should I talk to her various doctors about what she is taking and if she can get off some of the meds? — Gary R., Denver, Colorado

A: Many dementia patients are taking what docs call a "polypharmacy" — three or more medications that affect their central nervous system. And we really don't know how that mixture truly affects each individual person.

A new study in JAMA Network that looked at more than 1 million Medicare patients found almost 14% of them were taking a potentially harmful mix of antidepressants, antipsychotics, antiepileptics, benzodiazepines such as Valium and Ativan, nonbenzodiazepine benzodiazepine receptor agonist hypnotics such as Ambien or Sonata, and opioids. And almost a third of those folks were taking five or more such medications. The most common medication combination included an antidepressant, an antiepileptic, and an antipsychotic. Gabapentin was the most common medication — often for off-label uses, such as to ease chronic pain or treat psychiatric disorders, according to the researchers from the University of Michigan.

Keep Reading Show less